Hail, Stevens
- When
- September 19, 10:52 PM CST
- Where
- Stevens County, 0.84 mi NE of Morris
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.590, -95.920
A strong and potent upper level disturbance, combined with a cold front sweeping across the eastern Dakotas, fired a line of severe thunderstorms that moved eastward into western Minnesota toward midnight. This line of storms continued to progress east-northeast across southern and central Minnesota, which produced fast-moving tornadoes, severe measured wind gusts, and hail as large as tennis…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A strong and potent upper level disturbance, combined with a cold front sweeping across the eastern Dakotas, fired a line of severe thunderstorms that moved eastward into western Minnesota toward midnight. This line of storms continued to progress east-northeast across southern and central Minnesota, which produced fast-moving tornadoes, severe measured wind gusts, and hail as large as tennis balls. This line slowly weakened as it moved into far eastern Minnesota, with general, non-severe thunderstorms as the line progressed into west central Wisconsin after 3 am.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 19, 10:30 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1130 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 1124 PM CDT Tue Sep 19 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 411 PM CDT Tue Sep 19 2017 Forecast concerns tonight focus on the potential severe weather threat from a complex of thunderstorms expected to develop this evening across the Dakotas. Upstairs, a broad 500 mb low is present over western Canada. Along the periphery of this low, a well-defined vorticity maxima is pivoting into the Dakotas & will be the main driver for the storms tonight. Right behind this vort max is a strong 100-120 kt jet at 300 mb which will provide plenty of kinematic support for this system. At the surface, a a deepening split low under the left exit region of this jet will advance a cold front into western Minnesota late tonight. Increasing southerly flow ahead of the cold front & behind a relatively stationary warm front has created a primed, but narrow, warm sector over the eastern Dakotas & far-western MN, which will be the area of most concern for severe weather tonight. Main question for our forecast will be the timing of storms along the cold front & when they move into western MN. Despite dewpoints in the upper 60s & SFC CAPE values increasing to over 2000 J/kg in SW MN, a strong cap remains in place thanks to 700 mb temepratures over 10C. Thus, not expecting any storms to develop until the stronger forcing from the surface cold front approaches towards 10 PM tonight across far western Minnesota. By this time surface-based instability will be starting to decrease with only a sliver of the area still in the warm sector at this time, generally SW of a Ortonville-Redwood Falls-Fairmont. Forcing along the front will be increasing by the time it reaches western MN which will likely result in any discrete storms ongoing across the Dakotas at the time merging into a long line. Thus we're looking at mostly a damaging wind threat tonight with the most likely area being far western MN. While currently looking unlikely... if any discrete storms are able to develop before the warm sector closes off in western MN, 50-60 kts of effective bulk shear along with steep mid-level lapse rates would be supportive of supercells or hybrid line/supercell clusters capable of a large hail & tornado threat. This line of storms will continue to trek east, reaching the longitude of St Cloud around 2 am, the Twin Cities around 4 am, and into west-central WI by 5 am. Instability will be weakening by the time this line reaches eastern MN so not expecting much in the way of widespread severe weather in these areas. However kinematic profiles will be increasing overnight allowing storms to remain organized & along with the fast forward speed of the line, a few isolated wind gusts have a chance to punch through the stable nocturnal boundary layer. Showers will linger along the cold front into early afternoon across west-central WI but we'll see clearing skies Wednesday morning behind the cold front. Drier air & more seasonal temepratures move in behind the front as well with highs in the mid 70s expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 411 PM CDT Tue Sep 19 2017 Continued concerns/questions for the extended outlook. 1. Excessive Rainfall 2. Abnormally high temperatures/humidity levels. Models continued the trend toward a drier forecast for the southeast 1/3 of MPX forecast area from Friday through Sunday. Basically in areas from south central Minnesota to west central Wisconsin, including some of the Twin Cities metro area. However, at the same time period, west central and central Minnesota will see copious amounts of rainfall, with several inches likely before it ends late in the weekend, or early next week. This is again based on the upper ridge building/holding across the Great Lakes/Ohio Valley region, keeping the south/southwest flow aloft in our area. There has been some slight differences in the strength, and location of the upper ridge center over the past few model runs. But, consensus in the EC/GFS/GEM models remain that this ridge will dominate the eastern 1/2 of the nation. Therefore, models will struggle on holding back the surface front across the Upper Midwest, and hence, forecasting precipitation too far to the east/southeast. Again, there is no reason for this front to move anymore eastward, then from a southwest, to northeast orientation across the center of Minnesota. Very warm and humid conditions will continue ahead of this front with temperatures likely too cool based on current trends on Friday/Saturday. There is only a very small chance of outflow boundaries, associated with convection, that will lead to some minor changes in the surface front location. So, I have kept slight chance/chance percentages where uncertainty exists in southern/eastern Minnesota. I wouldn't be surprised to see west central Wisconsin dry for the entire weekend. There is no doubt that there will be a sharp temperature gradient across the state, with temperatures some 20-30 degree differences along the frontal boundary. The best location of precipitation will occur 50 to 100 miles west/northwest of the surface front where upper level support and no cap will prevail. Due to PWAT values nearly 2-3 standard deviations above normal for this time of year, and the added scenario of several rounds of precipitation along and west of the cold front, I wouldn't be surprised to see rainfall totals of 3 to 6 inches before it ends early next week. This type of regime, with the amplified trough- ridge over our region, is very conducive of excessive rainfall and flooding. Please be aware of this for the upcoming weekend. The second element is the possibility of severe weather due to the amplified/strong upper features, combined with above normal temperatures. Not until the upper ridge begins to break down, and the mean trough in the west de-amplifies, will our weather pattern change to a cooler and less unsettled regime. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1124 PM CDT Tue Sep 19 2017 Main issue is timing of convection later this evening into the early morning hours. An organized line of thunderstorms is expected to move into western MN around 03z-04z tonight then gradually progress east, impacting all terminals. Northern terminals have a better shot at dropping to IFR levels, mainly for visibility in the thunderstorms but also possibly for ceilings, while southern terminals are better poised to remain in MVFR levels although IFR cannot be ruled out. TSRA activity should be complete around 12z tomorrow morning with gradual clearing, resulting in VFR conditions by midday for all sites. Other significant issue will be winds, both at the surface and slightly aloft. Strong jetting will make for winds at the surface to persist at speeds around 15G25kt through the overnight hours. Aloft, winds of around 50 kt can be expected close to 2 kft later this evening through the overnight hours. The speeds aloft will diminish some close to daybreak but these strong winds aloft may still be a problem for departing aircraft in the morning. KMSP...Clouds will continue to fill in the mid-levels this evening then conditions will deteriorate quickly with the arrival of the line of thunderstorms. Timing may be a bit tricky so radar will need to be monitored to see if timing needs to be adjusted. Brief heavy downpours and frequent lightning can be expected so this may impact ground operations if not solely flight ops. MVFR ceilings are then expected to linger thru the morning push then improvement to VFR is expected by midday. /OUTLOOK FOR KMSP/ Thu...VFR. Winds SE 10-15 kts. Fri...VFR. Winds S 10-15 kts. Sat...Mainly VFR. Chance MVFR/TSRA. Winds SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...ETA LONG TERM...JLT AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1239 PM CDT Tue Sep 19 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1239 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms across western Minnesota, a Slight Risk across portions of eastern Minnesota, and a Marginal Risk across western Wisconsin tonight. The main weather hazard will be damaging winds later this evening in far western Minnesota. A smaller risk of large hail, with an isolated risk of a tornado or two across far western Minnesota this evening as well. The risk of large hail and tornadoes is very low in central and eastern Minnesota, but isolated damaging wind gusts is still possible late. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue over western Wisconsin Wednesday morning, then periodic chances return area wide Thursday night through Monday. Some strong or severe storms are possible. Of particular concern is heavy rain potential with a slow moving front and repeated rounds of thunderstorms. Several inches of rain could lead to an increased flood risk across western and portions of central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across western Minnesota later today.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1142 PM CDT TUE SEP 19 2017
MNZ054-056-064-200530-
Chippewa-Yellow Medicine-Lac Qui Parle-
1142 PM CDT TUE SEP 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WESTERN YELLOW MEDICINE COUNTIES...
At 1141 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to near Lake Cochrane Rec
Area to near Elkton. Movement was northeast at 55 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Montevideo, Canby, Madison, Dawson, Clarkfield, Milan, Watson,
Porter, Boyd, Bellingham, Cerro Gordo and Providence.
LAT...LON 4515 9639 4515 9567 4489 9573 4463 9582
4463 9645
TIME...MOT...LOC 0441Z 240DEG 48KT 4502 9633 4467 9638 4421 9654The Aberdeen radar (KABR), 195 km away, was scanning. The volume nearest the first event began at 04:53 UTC.
18 thunderstorm wind, 9 hail, 9 tornado. Local standard time, as filed.
Dozens of trees were damaged, shingled were blown off a house, a flag pole was bent, antennas were damaged on a radio tower, and a pump station at a co-op was blown over. There were also scattered trees down in the city of Morris. Based on radar, it is possible that this may have been tornado damage, but the report came in days later and by that time, the damage had been cleaned up and therefore a damage survey was not conducted.
About one dozen trees were broken or uprooted at two farms south of Brandon. A barn at the northern end of the damage lost part of its roof as wind got in through an open door. It appeared the damage was due to a downburst.
This tornado began on the Chippewa County side of the Minnesota River, just east of the Montevideo golf course. It moved east-northeast across the south side of Montevideo. Most of the damage was to trees, but siding and shingles were taken off a few homes and the Montevideo Community Center.
Dozens of trees were broken or uprooted from the area just north of Brandon to Leaf Valley Township. It appeared the damage was definitely due to a downburst, with a divergent pattern at Devils Lake.
This tornado uprooted or snapped dozens of trees south of Montevideo and just east of the Minnesota River.
A tornado touched down in a corn field northwest of Murdock and moved northeast. The first structure that was hit was a church, which lost part of its roof. Along the way, the tornado destroyed corn fields, knocked down or broke many trees, and blew apart six empty grain bins that were ready for harvest. Three machine or equipment storage sheds were also destroyed and the roof of a restaurant was partially torn off. The tornado then moved into Kandiyohi County (see separate entry).
Hail fell on the northeast side of Camp Lake, just before the tornado hit.
A few trees were damaged, a weak 4-legged metal tower was tipped over, and a shed was blown over. This area may have been an earlier beginning point of the Camp Lake tornado, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.
About six evergreen trees were tipped over. Based on a storm survey, it was determined that this was due to rear flank downdraft winds, with the Camp Lake tornado about two-thirds mile to the north.
A tornado touched down southwest of Camp Lake, where it hit some trees at a farmstead. It then moved across fields, damaging or destroying corn fields. It partially tore the roof off a turkey barn before hitting homes along the east side of Camp Lake. It was here that an observer reported his flag was blowing hard from the northwest as tennis ball size hail hit, then the flag suddenly switched and was blowing from the southeast while the hail continued, then from the southwest when the tornado moved in. One modular home had windows blown in, a porch blown away, and its roof was uplifted to the point where driving rain got into much of the house. The tornado then hit an abandoned farm, rolling a mobile home and destroying several outbuildings before moving into Pope County (see separate entry).
A tornado touched down near Camp Lake in Swift County and then moved into Pope County, where it destroyed two machine sheds and several other outbuildings. The tornado tore through many fields, damaging or destroying much corn. It finally dissipated just after crossing State Highway 104, just before reaching Johanna Lake.
A tornado moved out of Swift County and into northwestern Kandiyohi County. It knocked down trees, damaged crops, and destroyed two machine sheds at a farm.
About two hundred trees were broken or uprooted due to the rear flank downdraft that accompanied the Camp Lake tornado. This damage was one to two miles southeast of the dissipation point of the tornado.
A couple dozen trees were blown down or broken. Damage was scant, and therefore the storm survey was unable to determine if this was downburst or the continuation of the Camp Lake tornado. Radar data suggest it was probably downburst winds in the wake of the tornado.
A few dozen trees were damaged, the roof of an open sided shed was blown off, and several corn fields were damaged. This area may have been an earlier beginning point of the Belgrade tornado, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.
About two dozen trees were damaged, a house lost a portion of its roof, siding was peeled away, and corn fields sustained some damage. This area may have been an earlier beginning point of the tornado that tracked from west to northeast of Elrosa, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.
A tornado knocked down several dozen trees, with some landing on cars and sheds. One tree landed on a mobile home. The tornado also destroyed a storage building (the building had been moved from another location and was still in the process of being made ready for business when the tornado came and blew it across the road).
Dozens and possibly more than 100 trees were felled in Belgrade, just to the south of a tornado. A storm survey determined this was due to rear flank downdraft winds associated with the Belgrade tornado.
A tornado touched down on the edge of a corn field and moved east-northeast, missing the city of Elrosa by less than a mile. However, it hit several farms, including one where several metal sheds were destroyed. The tornado also knocked down or uprooted many trees and also severely damaged crops, especially corn that was ready for harvest.
About 20 trees were broken about 2/3 mile to the southeast of a tornado that was west of Elrosa. The tree damage was deemed to be due to rear flank downdraft winds.
A large shed lost part of its roof, a grain bin was dented in, other outbuildings were damaged, a few dozen trees were broken, and a few cornfields were damaged. This was all southeast of a tornado that tracked from west to northeast of Elrosa, and was deemed to be due to rear flank downdraft winds.
Hundreds of trees, possibly over one thousand, were blown down across a broadening swath from northeast of Elrosa to Melrose. Numerous corn fields and other crops were also damaged. A storm survey determined this was due to downburst winds associated with a dissipating tornado and then downstream from the dissipated tornado. A building that was under construction was completely blown apart, and a commercial building lost part of its roof. Other sheds and outbuildings at farms also had some damage.
A tornado touched down on the east side of Big Swan Lake, where a few trees were downed. As the tornado moved northeast, it hit a number of lake homes and cabins, causing roof damage to several. As the tornado reached the community of Pillsbury on the northeast side of Long Lake, a boat and attached dock were blown westward into the lake. Dozens of trees, including some two feet in diameter, were blown down or snapped. A home was shifted off its foundation by several inches. Another home sustained minor damage to the roof and had some windows blown in. The tornado continued beyond Pillsbury, moving across open fields and woods, and dissipated just as it reached the Todd/Morrison County line.
About two dozen trees and numerous corn fields were blown down. Based on a storm survey, it was determined that this area was hit with downburst winds. A small part of the roof from a turkey farm was blown off.
Several dozen trees and a few corn fields were damaged in far western Morrison County, probably due to downburst or rear flank downdraft winds associated with the end of the Pillsbury tornado.
Several trees and large branches were broken.
Several trees and power lines were blown down north of Vineland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714905, 721272, 721263, 716488, 721264, 717533, 716490, 714906, 717546, 721268, 714912, 716497, 716498, 722106, 721267, 714913, 721271, 722097, 722100, 716501, 722096, 716503, 722099, 722098, 715380, 716504, 721266, 721466, 721274, 715376, 714907, 715379, 714908, 714909, 714910, 715377.